Format

Send to

Choose Destination
See comment in PubMed Commons below
Therap Adv Gastroenterol. 2011 May;4(3):185-97. doi: 10.1177/1756283X11399115.

Probiotics in the prevention of antibiotic-associated diarrhoea and Clostridium difficile infection.

Author information

1
Dietetic Department, Imperial College Healthcare NHS Trust, Charing Cross Hospital, Fulham Palace Road, London W6 8RF, UK.

Abstract

Diarrhoea, as a common side effect of antibiotics, increases treatment costs and length of stay in acute healthcare facilities. One potential strategy to prevent this side effect is the concurrent use of probiotic bacteria or yeast. This review discusses the evidence for the efficacy of probiotics in the prevention of antibiotic-associated diarrhoea and Clostridium difficile infection; the potential mechanisms by which probiotics may work; their safety; what future research is required; and recommendations for use in clinical practice.

KEYWORDS:

Clostridium difficile; antibiotic-associated diarrhoea; hospitalized adults; probiotics

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon Icon for PubMed Central
    Loading ...
    Support Center